The FDA is warning that overdoses of Imodium can cause severe abnormal heart rhythms, fainting, cardiac arrest, and death.
The agency has received 48 cases of serious heart problems associated with Imodium, including 31 hospitalizations and 10 deaths, mostly involving people who took large doses to get high or alleviate symptoms of opiate withdrawal.
The active ingredient in Imodium (loperamide) works on the same receptors as heroin. Those receptors are found all over the body, including the brain and intestines.
Imodium is also known as the “poor man’s methadone” because it helps alleviate symptoms of opiate withdrawal.
When drug abusers take large doses, a small amount passes through the intestinal barrier and gets into the brain, resulting in mild euphoria.
But in addition to being extremely constipating, the toxic doses necessary to get high can also cause abnormal heart rhythms or cardiac arrest.
Two deaths were reported last month in the Annals of Emergency Medicine. One man died after taking six boxes of Imodium — a normal dose is two pills per day.
As the problem of opiate abuse has grown, so have reports of people abusing Imodium to get high. For now, anyone can walk into a store and buy hundreds of pills for less than $10. That may change in the near future.
For now, the FDA recommends seeking medical attention by calling 911 if you or someone taking Imodium experiences any of the following:
- Rapid heartbeat or irregular heart rhythm
- Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally